Proceedings of the Japan Academy, Series A, Mathematical Sciences

On the growth rate of ideal Coxeter groups in hyperbolic 3-space

Yohei Komori and Tomoshige Yukita

Full-text: Open access


We study the set $\mathcal{G}$ of growth rates of ideal Coxeter groups in hyperbolic 3-space; this set consists of real algebraic integers greater than 1. We show that (1) $\mathcal{G}$ is unbounded above while it has the minimum, (2) any element of $\mathcal{G}$ is a Perron number, and (3) growth rates of ideal Coxeter groups with $n$ generators are located in the closed interval $[n-3, n-1]$.

Article information

Proc. Japan Acad. Ser. A Math. Sci., Volume 91, Number 10 (2015), 155-159.

First available in Project Euclid: 2 December 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F55: Reflection and Coxeter groups [See also 22E40, 51F15]
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Coxeter group growth function growth rate Perron number


Komori, Yohei; Yukita, Tomoshige. On the growth rate of ideal Coxeter groups in hyperbolic 3-space. Proc. Japan Acad. Ser. A Math. Sci. 91 (2015), no. 10, 155--159. doi:10.3792/pjaa.91.155.

Export citation


  • E. M. Andreev, On convex polyhedra of finite volume in Lobačevskiĭ space, Mat. Sb. (N.S.) 83 (1970), no. 2, 256–260. English transl: Math. USSR Sb. 12 (1970), no. 2, 255–259.
  • J. W. Cannon and Ph. Wagreich, Growth functions of surface groups, Math. Ann. 293 (1992), no. 2, 239–257.
  • W. J. Floyd, Growth of planar Coxeter groups, P.V. numbers, and Salem numbers, Math. Ann. 293 (1992), no. 3, 475–483.
  • F. Guéritaud, On an elementary proof of Rivin's characterization of convex ideal hyperbolic polyhedra by their dihedral angles, Geom. Dedicata 108 (2004), 111–124.
  • P. de la Harpe, Groupes de Coxeter infinis non affines, Exposition. Math. 5 (1987), no. 1, 91–96.
  • G. J. Heckman, The volume of hyperbolic Coxeter polytopes of even dimension, Indag. Math. (N.S.) 6 (1995), no. 2, 189–196.
  • R. Kellerhals, Cofinite hyperbolic Coxeter groups, minimal growth rate and Pisot numbers, Algebr. Geom. Topol. 13 (2013), no. 2, 1001–1025.
  • R. Kellerhals and A. Kolpakov, The minimal growth rate of cocompact Coxeter groups in hyperbolic 3-space, Canad. J. Math. 66 (2014), no. 2, 354–372.
  • R. Kellerhals and G. Perren, On the growth of cocompact hyperbolic Coxeter groups, European J. Combin. 32 (2011), no. 8, 1299–1316.
  • Y. Komori and Y. Umemoto, On the growth of hyperbolic 3-dimensional generalized simplex reflection groups, Proc. Japan Acad. Ser. A Math. Sci. 88 (2012), no. 4, 62–65.
  • J. Nonaka, The growth rates of ideal Coxeter polyhedra in hyperbolic 3-space, arXiv:1504.06718.
  • W. Parry, Growth series of Coxeter groups and Salem numbers, J. Algebra 154 (1993), no. 2, 406–415.
  • I. Rivin, A characterization of ideal polyhedra in hyperbolic 3-space, Ann. of Math. (2) 143 (1996), no. 1, 51–70.
  • J.-P. Serre, Cohomologie des groupes discrets, in Prospects in mathematics (Proc. Sympos., Princeton Univ., Princeton, N.J., 1970), 77–169, Ann. of Math. Studies, 70, Princeton Univ. Press, Princeton, NJ, 1971.
  • L. Solomon, The orders of the finite Chevalley groups, J. Algebra 3 (1966), 376–393.
  • R. Steinberg, Endomorphisms of linear algebraic groups, Memoirs of the American Mathematical Society, No. 80, Amer. Math. Soc., Providence, RI, 1968.